Skip to main content
Article thumbnail
Location of Repository

A dramatic drop in blood pressure following prehospital GTN administration

By Malcolm J Boyle

Abstract

A male in his sixties with no history of cardiac chest pain awoke with chest pain following an afternoon sleep. The patient did not self medicate. The patient's observations were within normal limits, he was administered oxygen via a face mask and glyceryl trinitrate (GTN). Several minutes after the GTN the patient experienced a sudden drop in blood pressure and heart rate, this was rectified by atropine sulphate and a fluid challenge. There was no further deterioration in the patient's condition during transport to hospital. There are very few documented case like this in the prehospital scientific literature. The cause appears to be the Bezold‐Jarish reflex, stimulation of the ventricular walls which in turn decreases sympathetic outflow from the vasomotor centre. Prehospital care providers who are managing any patient with a syncopal episode that fails to recover within a reasonable time frame should consider the Bezold‐Jarisch reflex as the cause and manage the patient accordingly

Topics: Reflections on Prehospital Care
Publisher: BMJ Group
OAI identifier: oai:pubmedcentral.nih.gov:2660040
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.